Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 2, NWS Green Bay, WI

March 28, 2025Marinette County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Mar 28, 2025, 7:33 PM CDT for Marinette County, Wisconsin. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2025, 7:33 PM CDT (00:33 UTC)
Expired
Mar 28, 2025, 8:03 PM CDT
In force
30 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Marinette County, WI

The radar

The Green Bay radar (KGRB), 112 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 8:02 PM CDTHAIL 0.56 W Beecher, WIReport from mPING: Half-inch (0.50 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2025-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2025-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 716 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
716 m²/s²
0-3 km storm-relative helicity
1084 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.9

Open this sounding in Storm Lab

The text

As transmitted.

300 
WUUS53 KGRB 290033
SVRGRB
WIC075-290115-
/O.NEW.KGRB.SV.W.0002.250329T0033Z-250329T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
733 PM CDT Fri Mar 28 2025

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northern Marinette County in northeastern Wisconsin...

* Until 815 PM CDT.

* At 732 PM CDT, a severe thunderstorm was located near Goodman, or
  22 miles southwest of Iron Mountain, moving east at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Goodman County Park, Mcclintock County Park, Athelstane, Beecher,
  Wausaukee, Silver Cliff, Dunbar, Pembine, Miscauno Island, and
  Cedarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4556 8779 4556 8783 4554 8780 4550 8779
      4547 8781 4544 8786 4540 8785 4538 8788
      4536 8787 4540 8842 4542 8843 4554 8843
      4560 8841 4566 8823 4561 8778
TIME...MOT...LOC 0032Z 274DEG 34KT 4554 8830 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Uhlmann
2 follow-up statements
029 
WWUS53 KGRB 290047 RRA
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
747 PM CDT Fri Mar 28 2025

WIC075-290115-
/O.CON.KGRB.SV.W.0002.000000T0000Z-250329T0115Z/
Marinette WI-
747 PM CDT Fri Mar 28 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTH CENTRAL MARINETTE COUNTY...

At 747 PM CDT, a severe thunderstorm was located 8 miles southwest of
Pembine, or 20 miles south of Iron Mountain, moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Miscauno Island, Cedarville, Amberg, Athelstane, and Beecher.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4556 8779 4556 8783 4554 8780 4550 8779
      4547 8781 4544 8786 4542 8785 4541 8786
      4543 8816 4557 8815 4563 8803 4561 8778
TIME...MOT...LOC 0047Z 274DEG 34KT 4553 8809 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Uhlmann
245 
WWUS53 KGRB 290103
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
803 PM CDT Fri Mar 28 2025

WIC075-290112-
/O.CAN.KGRB.SV.W.0002.000000T0000Z-250329T0115Z/
Marinette WI-
803 PM CDT Fri Mar 28 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MARINETTE COUNTY
IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

&&

LAT...LON 4556 8779 4556 8783 4554 8780 4550 8779
      4547 8781 4544 8786 4542 8785 4541 8786
      4543 8816 4557 8815 4563 8803 4561 8778
TIME...MOT...LOC 0102Z 274DEG 34KT 4552 8788 

$$

Uhlmann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 7:01 PM CDT, 32 minutes earlier. Its key messages:

  • There is a 30-50% chance of thunderstorms across the forecast area tonight. Some of the stronger storms could produce small hail. Isolated hail reports over an inch are possible.
  • A significant ice accumulation is possible across north- central and far northeast Wisconsin from early Saturday evening through Sunday afternoon. There is a 60-90% chance that the area between Merrill and Iron Mountain will see at least 0.25" of ice accumulation.
  • The freezing rain could create significant disruptions in travel, along with damage to trees and power outages. Ice Storm Warnings and a Winter Storm Warning have been issued for north- central and far northeast Wisconsin.
  • Precipitation totals are likely (40-70%) to be greater than 1 inch throughout the event, which could lead to fast flows and minor flooding along the shorelines of area rivers and streams next week.
Area forecast discussion, Mar 28, 7:01 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
701 PM CDT Fri Mar 28 2025

Updated aviation portion for 00Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 640 PM CDT Fri Mar 28 2025

A couple areas of convection were increasing early this evening;
one in association with strong mid-level GFEN forcing in far
northern WI, and another in SE MN/WC WI north of the surface warm
front. The southernmost area of convection was the strongest, as
it was forming where MUCAPE values of 1000-1500 j/kg and deep
layer shear of 45-50 kts existed. A couple of these cells could
produce marginally severe hail as they move through central WI
this evening. Instability drops off a bit farther east, so not
sure if the storms will maintain their intensity as they push
toward the Fox Valley/lakeshore areas.

&&

.KEY MESSAGES...

- There is a 30-50% chance of thunderstorms across the forecast
  area tonight. Some of the stronger storms could produce small
  hail. Isolated hail reports over an inch are possible.

- A significant ice accumulation is possible across north- central
  and far northeast Wisconsin from early Saturday evening through
  Sunday afternoon. There is a 60-90% chance that the area between
  Merrill and Iron Mountain will see at least 0.25" of ice
  accumulation.

- The freezing rain could create significant disruptions in
  travel, along with damage to trees and power outages. Ice Storm
  Warnings and a Winter Storm Warning have been issued for north-
  central and far northeast Wisconsin.

- Precipitation totals are likely (40-70%) to be greater than 1
  inch throughout the event, which could lead to fast flows and
  minor flooding along the shorelines of area rivers and streams
  next week.

&&

.DISCUSSION...
Issued at 233 PM CDT Fri Mar 28 2025

Short Term...Tonight Through Sunday Night

The latest RAP analysis and satellite/radar imagery show low
pressure tracking east across eastern South Dakota early this
afternoon and a warm front extending east from this low to about
Sheboygan. After some morning thunder across parts of central to
east-central WI, precipitation has been relatively quiet through
early this afternoon. Freezing drizzle remained patchy this
across north-central WI this morning where cloud bases didn't get
nearly as low as models forecasted yesterday. As the low tracks
east, the first focus of this forecast remains on thunderstorm
potential tonight. This focus will be followed by a potential ice
storm on Saturday night into Sunday as the next surface wave
tracks along the front.

Thunderstorm Potential Tonight: As low pressure tracks along the
warm front, a strengthening low level jet will lead to increasing
moisture transport and mid-level fgen across far northern
Wisconsin and the Upper Peninsula by early to mid evening. At the
same time, elevated instability upwards of 1000 j/kg will surge
into northern WI above a stout inversion centered at around 800mb.
Combined with precipitable water values above 200% of normal,
ingredients are coming together for a band of showers and storms
developing this evening generally north of a Tomahawk to Wausaukee
line. Effective shears of 40-50 kts and a cold thermal profile
will be favorable for hail. Large hail will be possible in the
strongest cells, particularly those that contain mid-level
rotation. The latest models have increased the amount of
precipitation across the far north and amounts from 0.50" to 1.00"
seem possible.

As the boundary layer cools overnight, minor freezing rain is
possible that could leave a light glaze on surfaces. But
precipitation will be ending as temperatures approach the freezing
mark, so don't think significant icing will be possible. But there
may be just enough for a low end advisory. Road temperatures are
forecast to remain above freezing and that may mitigate impacts
from freezing rain. Will refrain from issuing a Advisory given the
short window and uncertainty about impacts.

Ice Storm Potential: A lull in the precipitation remains expected
on Saturday morning as the front stalls across southern WI and
light precip chances become highest over the southern Fox Valley.
But as upper level flow strengthens and backs ahead of the next
surface low, mid-level fgen will increase again on late Saturday
afternoon through Sunday morning. As has been seemingly advertised
for days, the synoptic setup is very favorable for an ice storm
thanks to a 1030 mb high over northern Ontario feeding in cold air
into the region. Models are becoming in better agreement with the
track of the surface low and position of the freezing line,
thereby increasing confidence where the greatest threat for
significant icing will be located. The narrowing of solutions has
led to an increase of ice accumulations over north-central to far
northeast WI, where the greatest threat is centered. Most of the
freezing rain will fall between 7 pm Sat and 1 pm Sun. The latest
NBM indicates a 40-50% chance of a half inch or more of freezing
rain in a corridor from Rhinelander to Iron Mountain.

Moderate to heavy snow will be possible north of the mixed
precipitation which could result in several inches of snow
accumulations in addition to the ice accumulations.

Some mixed precipitation could make it into the Fox Valley and
lakeshore areas, but that should only fall for a short time on
late Sunday afternoon and evening.

In terms of headlines, the start of impactful icing doesn't appear
to start until Saturday evening as temps fall to freezing and
solar insolation is not a factor across northern WI. That's a
little early for warnings. But considering the increasing
confidence and potential for high impacts, will issue an Ice
Storm Warning for north-central to far northeast WI and a Winter
Storm Warning for Vilas county where 2-4 inches of snow is
expected. This will need to get bracketed by advisories, but will
let later shifts determine where and when to issues those and
leave the Winter Storm Watch in place.

Long Term...Monday Through Friday

Light snow will likely linger across the area on Sunday night that
could lead to a couple inches of snow and prolong the hazardous
travel across the region. After the low exits, below normal
temperatures are expected on Monday and Tuesday.

The next system remains on track to impact the region during the
Tuesday night through Wednesday night. A mix of rain and snow is
forecast with this system and some accumulations appear possible,
particularly over far northern WI.

&&

.AVIATION...for 00Z TAF Issuance
Issued at 640 PM CDT Fri Mar 28 2025

Though the warm front was situated just south of GRB CWA early
this evening, low clouds have eroded in parts of C/EC WI. Farther
north, MVFR/IFR ceilings prevailed. Thunderstorms were developing
over far northern WI, where strong mid-level FGEN was occurring.
Other storms were developing north of the warm front in SE MN/WC
WI, and headed toward C WI. Think all of the TAF sites will have
potential for thunderstorms this evening, but left a mention out
of MTW for now, as confidence is lowest there.

As a wave of low pressure tracks east along the front, showers and
thunderstorms will become more widespread tonight. The showers
should taper off from NW to SE later tonight into early Saturday,
but low clouds, light showers, drizzle and some fog should prevail
through Saturday morning. There could be a brief period of
freezing drizzle across northern WI, including the RHI TAF site,
late tonight into early Saturday, as surface temps drop to around
freezing. Moderate rain will lift north across the area Saturday
afternoon.

Overall, expect MVFR/IFR flight conditions to prevail.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 7 PM Saturday to 7 PM CDT Sunday for
WIZ005.

Ice Storm Warning from 7 PM Saturday to 7 PM CDT Sunday for
WIZ010>013-018>021.

Winter Storm Watch from Saturday evening through Sunday evening
for WIZ030-031.

Winter Storm Watch from Saturday evening through Sunday
afternoon for WIZ073-074.
&&

UPDATE.........Kieckbusch
DISCUSSION.....MPC/MPC
AVIATION.......Kieckbusch
Hazardous weather outlook, Mar 28, 2:33 PM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Green Bay WI
233 PM CDT Fri Mar 28 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
233 PM CDT Fri Mar 28 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms late this afternoon and
tonight. Some of the stronger storms could produce small hail.
Isolated hail reports over an inch are possible.

Slippery travel could develop after midnight across far northern
and northeast Wisconsin due to a light wintry mix.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Hazardous to dangerous travel is forecast from Saturday night
through Sunday night due to a wintry mix of rain, freezing rain,
sleet, and snow. Significant ice accumulations of a quarter to a
half inch of ice are possible. This would create significant
disruptions in travel, along with damage to trees and power
outages. Ice Storm Warnings and a Winter Storm Warning have been
issued for north- central and far northeast Wisconsin.

The widespread precipitation could lead to fast flows and minor
flooding along the shorelines of area rivers and streams early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any freezing drizzle or freezing
rain this morning, and any ice accumulation tonight into the
weekend. Spotters are also requested to report any hail from
thunderstorms.

LMZ521-522-541>543-291945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
233 PM CDT Fri Mar 28 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms late this afternoon and
tonight area wide. Some of the storms could contain small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

The probability for widespread hazardous weather is low.

MPC

In the hours before

Special weather statement, Mar 28, 7:06 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Green Bay WI
706 PM CDT Fri Mar 28 2025

WIZ011>013-290030-
Florence WI-Forest WI-Northern Marinette County WI-
706 PM CDT Fri Mar 28 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT FOREST...FLORENCE AND
NORTHERN MARINETTE COUNTIES THROUGH 730 PM CDT...

At 705 PM CDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Iron Mountain to near
Goodman to near North Otter Creek Natural Area. Movement was east at
45 mph.

HAZARD...Wind gusts up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blackwell, Beecher, Florence, Otter Springs Recreation Area, Silver
Cliff, Carter, Pembine, Aurora, Argonne, and McCaslin Mountain
Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4599 8838 4592 8810 4587 8807 4582 8814
      4578 8809 4579 8799 4568 8778 4566 8783
      4560 8777 4556 8783 4550 8779 4544 8786
      4534 8787 4534 8806 4537 8812 4538 8892
      4546 8892 4547 8902 4569 8897 4578 8860
TIME...MOT...LOC 0005Z 275DEG 41KT 4582 8803 4571 8833 4560 8867

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Uhlmann
Local storm report, Mar 28, 7:26 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
726 PM CDT Fri Mar 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     Hail             1 ESE Wisconsin Rapids  44.39N 89.83W
03/28/2025  M0.25 Inch       Wood               WI   Trained Spotter

            1/4-3/8 inch hail in Wisconsin Rapids.

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:06 PM CDTSpecial Weather StatementGRBFlorence, Forest, Marinette24 min
Mar 28, 7:13 PM CDTSevere Thunderstorm WarningGRBPortage, Wood47 min
Mar 28, 7:38 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca52 min
Mar 28, 7:55 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca, Waushara, Wood35 min
Mar 28, 8:11 PM CDTSevere Thunderstorm WarningGRBPortage, Wood19 min
Mar 28, 8:26 PM CDTSpecial Weather StatementGRBDoor34 min
Mar 28, 8:29 PM CDTSpecial Weather StatementGRBOutagamie, Portage, Waupaca, Wood31 min
Mar 28, 8:42 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca33 min
Mar 28, 8:51 PM CDTSpecial Weather StatementGRBLanglade24 min
Mar 28, 8:57 PM CDTSpecial Weather StatementGRBPortage33 min
Mar 28, 9:04 PM CDTWinter Weather AdvisoryGRBFlorence, Forest, Langlade, Marinette, Oconto, Oneida and 1 more10 hr
Mar 28, 9:13 PM CDTSevere Thunderstorm WarningGRBOutagamie, Waupaca28 min
Mar 29, 3:13 AM CDTWinter Weather AdvisoryGRBOconto, Portage, Waupaca, Wood12 hr
Mar 29, 7:32 AM CDTRiver Flood WarningGRBMarathon21 days
Mar 29, 2:47 PM CDTWinter Weather AdvisoryGRBBrown, Door, Outagamie, Waushara21 hr
Mar 29, 3:47 PM CDTRiver Flood WarningGRBMarathon18 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.